Kansas, 2017

Flood and Hail in Kansas, September 16 to 18, 2017

September 16 to 18, 2017 · NWS ICT · 19 events in 10 counties and zones

Winds up to 80 mph moved across southern Kansas causing damage to trees and power lines. A few hail reports were also noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Winds up to 80 mph moved across southern Kansas causing damage to trees and power lines. A few hail reports were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 16, 1:59 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 16, 1:59 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 16 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Sep 16 2017

Scattered showers/thunderstorms currently southeast of the
Turnpike corridor may tend to gain some strength as they become
increasingly rooted in the destabilizing boundary layer. This
activity should exit into far eastern KS and MO by evening.
Attention then turns to thunderstorm chances late this afternoon
and evening along and ahead of a southeastward advancing cold
front. Despite strong frontal convergence, upper support and mid-
level cooling is rather weak to non-existent (other than a subtle
jet streak approaching from the southwest). Consequently, activity
may tend to be fairly isolated to widely scattered at best.
Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30
kts of deep layer shear will promote strong/severe activity with
anything that can develop. Main threats will be hail up to quarter
to ping-pong ball size and 60-70 mph winds, along with pockets of
heavy rainfall. The greatest potential will be generally
northwest of Winfield to Eureka, and southeast of Salina to Lyons.

Post-frontal warm advection coupled with weak disturbances
embedded within moist mid-level flow will support mostly cloudy
and cooler conditions Sunday, along with hit-or-miss chances for
showers/thunderstorms. Likely not looking at severe weather given
limited instability and lapse rates. Thinking thunderstorm chances
and coverage will gradually increase Sunday night through early
Monday, as an upper trough approaching from the west induces
isentropic ascent and moisture transport across the region. While
widespread severe weather appears unlikely, a handful of strong to
marginally severe storms are possible, along with pockets of
heavy rain.

For Monday-Monday night, warm advection associated with EML
advancing eastward across the area may lead to additional hit-or-
miss storms, but widespread coverage is not expected. Thinking hot
and windy conditions will prevail Tuesday, as a potent Northern
Rockies shortwave induces deep low pressure across the High
Plains. Additionally, EML advancing over the region should keep
most areas dry Tuesday. Model consensus advances a strong cold
front southeast across the region Tuesday night, although given
lack of mid-level cooling and upper support, shower/storm
probabilities appear low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Sep 16 2017

After a cool down Wednesday in wake of the cold front,
operational model and ensemble consensus continues to strongly
support the development of a deep longwave trough across the
western CONUS late week through the weekend. This will support
warm and windy weather across Mid-America late week through
weekend. Anticipating mostly dry weather Wed-Thu, with
shower/thunderstorm chances gradually increasing by Thu night and
Friday as moist subtropical mid/upper flow increases from the
southwest. Additionally, while model variability is still fairly
high surrounding specifics, there is potential for a strong
frontal passage mid-late weekend, which would drastically increase
precipitation chances and potential for heavy rain. GFS is most
supportive of this scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017

A strong cold front will move southeast across central and
southeast Kansas through this evening and tonight. Scattered
elevated convection will continue to precede this front this
afternoon along the Kansas turnpike corridor. Surface based storms
are expected by early evening along the front with the main
impacts across south central Kansas. Blustery north winds will
prevail behind the frontal passage until early this evening across
central Kansas. MVFR cigs are also expected to develop behind the
front late tonight into Sunday morning, again mainly impacting
southern Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  78  66  88 /  40  40  40  40
Hutchinson      60  74  64  88 /  40  40  50  40
Newton          60  75  65  86 /  50  40  50  50
ElDorado        63  75  66  86 /  50  40  50  50
Winfield-KWLD   67  80  66  88 /  50  40  50  30
Russell         56  73  62  86 /  30  30  60  30
Great Bend      57  73  62  88 /  30  30  50  30
Salina          59  75  64  85 /  50  30  60  50
McPherson       60  74  63  87 /  50  40  50  50
Coffeyville     69  82  67  87 /  50  40  40  30
Chanute         67  77  66  84 /  50  40  50  40
Iola            67  76  65  83 /  50  40  60  40
Parsons-KPPF    69  80  67  86 /  50  40  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 16, 11:49 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1249 PM CDT Sat Sep 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1249 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will continue to affect areas of south central
Kansas and the Flint Hills through early this afternoon, mainly
about 25 miles either side of the Kansas turnpike. A locally strong
storm with gusty winds and small hail will be possible.

There remains a risk for a few severe storms late this afternoon and
evening along a strong cold front moving into parts of central and
south central Kansas. The greatest risk for damaging winds to 65 mph
and hail up to ping pong ball size will exist for locations along
and west of the Kansas turnpike and mainly southeast of a Salina to
Great Bend line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will persist across the region Sunday
through Friday.

Showers and thunderstorms, some strong with heavy rain will be
possible during the afternoon and evening Sunday and into Monday.
Small hail and gusty winds will be possible with the strongest
storms.

Monday, showers and thunderstorms will again be possible in the
afternoon. An isolated severe thunderstorm is not out of the
question during the late afternoon and evening.

Wednesday through Sunday will remain active but the coverage of
thunderstorm activity will be diminished. Some of the thunderstorm
activity could be strong with small hail and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
for locations generally west of the Kansas turnpike and southeast
of a Salina to Great Bend line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 16, 8:43 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT SEP 16 2017

KSZ069-083-092-161515-
Butler KS-Sumner KS-Sedgwick KS-
943 AM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 1015 AM CDT

* At 940 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mulvane...moving northeast at
  30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Derby, Andover, Mulvane and Rose Hill.

LAT...LON 3745 9730 3766 9718 3760 9700 3747 9709
      3747 9715 3740 9715
TIME...MOT...LOC 1442Z 211DEG 24KT 3745 9721

DARMOFAL
Special weather statement, Sep 16, 1:44 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT SEP 16 2017

KSZ070-094-162015-
Greenwood KS-Elk KS-
244 PM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 315 PM CDT

* At 241 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Eureka to 5 miles southeast of Grenola...and moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Howard, Moline, Longton, Severy, Fall River, Elk Falls,
  Climax, Eureka City Lake, Eureka Airport, Fall River State Park,
  Fall River Lake and Piedmont.

LAT...LON 3730 9642 3795 9636 3796 9596 3730 9597
TIME...MOT...LOC 1943Z 276DEG 36KT 3788 9632 3731 9637

DARMOFAL

The radar

The Wichita radar (KICT), 130 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 2 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Elk

When
September 16, 2:17 PM CST to 2:19 PM CST
Where
Elk County, 14.45 mi NNE of Longton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -95.970

Also had half inch diameter hail with the wind.

Thunderstorm Wind, Wilson

When
September 16, 2:33 PM CST to 2:34 PM CST
Where
Wilson County, Fredonia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Several trees were blown down in town.

Thunderstorm Wind, Neosho

When
September 16, 2:51 PM CST to 2:53 PM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

Thunderstorm Wind, Neosho

When
September 16, 2:54 PM CST to 2:56 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Wind ranged between 50 and 60 mph.

Thunderstorm Wind, Chautauqua

When
September 16, 3:00 PM CST to 3:05 PM CST
Where
Chautauqua County, Sedan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Widespread tree limbs some up to 8 inches in diameter were blown down across town. |Once utility pole was leaning over and several chain link fences were damaged by the falling tree limbs. Some windows were blown out of the businesses downtown.

Thunderstorm Wind, Chautauqua

When
September 16, 3:10 PM CST to 3:12 PM CST
Where
Chautauqua County, 4.37 mi WSW of Hale
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -96.090

Three 18 to 24 inch trees were blown down.

Thunderstorm Wind, Chautauqua

When
September 16, 3:12 PM CST to 3:14 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -96.180

An 8 inch diameter tree limb was blown down.

Thunderstorm Wind, Chautauqua

When
September 16, 3:12 PM CST to 3:14 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -96.180

An 8 inch diameter tree limb was blown down.

Thunderstorm Wind, Allen

When
September 16, 3:15 PM CST to 3:17 PM CST
Where
Allen County, 1.49 mi NNE of Iola
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.940, -95.390

A power pole was blown down on the northeast side of town.

Thunderstorm Wind, Montgomery

When
September 16, 3:24 PM CST to 3:26 PM CST
Where
Montgomery County, 5.55 mi S of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -95.910

Winds were estimated by a trained spotter.

Thunderstorm Wind, Montgomery

When
September 16, 3:26 PM CST to 3:28 PM CST
Where
Montgomery County, 0.88 mi NE of Havana
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.110, -95.940

The wind gusts ranged from 70 TO 80 mph. Report came from a broadcast media partner in Kansas City via social media.

Thunderstorm Wind, Labette

When
September 16, 4:10 PM CST to 4:12 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Winds were estimated by a trained spotter.

Thunderstorm Wind, Labette

When
September 16, 4:16 PM CST to 4:18 PM CST
Where
Labette County, 1.3 mi WSW of Parsons
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.340, -95.290

Power lines were blown down on the west side of town.

Hail, Marion

When
September 16, 7:11 PM CST to 7:12 PM CST
Where
Marion County, 4.74 mi NW of Durham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.530, -97.280

Hail, McPherson

When
September 16, 7:11 PM CST to 7:12 PM CST
Where
McPherson County, 3.87 mi NE of Inman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.270, -97.720

Heavy Rain, Allen

When
September 17, 7:00 AM CST to 7:01 AM CST
Where
Allen County, Moran
Reported by
COOP Observer
Coordinates
37.920, -95.170

Rain fall amount over the previous 24 hours.

Flood, Labette

When
September 17, 9:15 AM CST to 1:02 PM CST
Where
Labette County, 1.1 mi W of Mound Vly to 2.56 mi E of Mound Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.200, -95.440

Water was reported to be running across Highway 160.

Heavy Rain, Montgomery

When
September 18, 6:00 AM CST to 6:01 AM CST
Where
Montgomery County, Coffeyville Arpt
Reported by
ASOS
Coordinates
37.100, -95.570

Rain fall amount for the previous 24 hours.

Hail, Saline

When
September 18, 6:40 PM CST to 6:41 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1.5 in hail
Reported by
Public
Coordinates
38.820, -97.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722205, 722198, 722206, 722207, 722199, 722200, 722201, 722202, 722203, 722208, 722209, 722210, 722204, 722193, 722194, 722196, 722192, 722197, 722195.